Pennsylvania, 2010Damaging Winds in Pennsylvania, May 11, 2010
May 11, 2010 · NWS PBZ · 2 events in 2 counties and zones
Isolated severe thunderstorms developed across western Pennsylvania in the late evening along a stationary front across the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $115,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms developed across western Pennsylvania in the late evening along a stationary front across the Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 11, 1:30 PM EST, 7 hours 35 minutes earlier.
Area forecast discussion, May 11, 1:30 PM EST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
230 PM EDT TUE MAY 11 2010
.SYNOPSIS...
A SERIES OF DISTURBANCES AND A MEANDERING FRONTAL BOUNDARY WILL
KEEP SHOWER AND THUNDERSTORM CHANCES IN THE FORECAST THROUGH MID
WEEK.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
MOISTURE SURGING OVER A WARM FRONT PUSHING TOWARD THE UPPER OHIO
AREA SPAWNED SHOWERS...WITH SOME SNOW OVER AREAS NORTHEAST AND
EAST OF PITTSBURGH TODAY. AS MID/UPPER SUPPORT HAS WANED WITH
PASSAGE OF SHORT WAVE AXIS, ONLY SCATTERED SHOWER COVERAGE IS
EXPECTED FOR TONIGHT...AREAS SOUTH OF INTERSTATE 76 MAY
EXPERIENCE AN EVENING THUNDERSTORM AS THE SURFACE TROUGH/WARMER
AIR DEVELOPS FURTHER NORTHWARD AND AND IMPROVES INSTABILITY.
OVERNIGHT TEMPERATURES ARE FORECASTED TO BE QUITE VARIABLE ACROSS
THE REGION...RANGING FROM APPROXIMATELY 40 NORTH TO NEAR 55
SOUTH...ALL IN RESPONSE TO EXPECTED POSITIONING OF THE SURFACE
BOUNDARY.
SHORTWAVE IS PROJECTED TO CROSS FLAT RIDGE OVER THE GREAT LAKES
AND MID ATLANTIC REGION ON WEDNESDAY. WARM FRONT IS THUS EXPECTED
TO MEANDER FURTHER NORTHWARD, AND THEN BE PULLED SOUTHWARD ONCE
AGAIN BY EVENING. PROG THUS FEATURES SHOWER CHANCES ALL AREAS,
WITH LIKELY NUMBERS SOUTH OF INTERSTATE 70 WHERE BETTER UPPER
SUPPORT IS EXPECTED TO CROSS...ALL WITH THUNDERSTORM MENTION
SOUTH OF THE TURNPIKE. FOR NOW, NONE OF THIS ACTIVITY LOOKS TO BE
SEVERE ALTHOUGH SPC SLIGHT RISK IS DRAWN TO CLIP TUCKER COUNTY, WV.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
AFORE MENTIONED DISTURBANCE IS PROGGED EAST OF THE UPPER OHIO
REGION ON WEDNESDAY NIGHT ALTHOUGH PASSAGE DOES NOT APPEAR
DECISIVE ENOUGH TO ELIMINATE ALL PRECIPITATION CHANCES, ESPECIALLY
IN LIGHT OF DEVELOPING LOW OVER THE MIDWEST WHICH WILL WARM
TEMPERATURES AND IMPROVE THUNDERSTORM CHANCES FOR THURSDAY. THAT
SYSTEMS COLD FRONT IS CURRENTLY PROJECTED FOR AN EARLY FRIDAY
PASSAGE AND LIKELY PRECIP PROBABILITIES WERE INCLUDED FOR THAT
EVENTUALITY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS THE COLD FRONT DEPARTS FRIDAY NIGHT...SOME LEFTOVER SHOWERS MAY
BE LEFT ACROSS THE AREA...PRIMARILY TO THE SOUTH AND EAST.
CONDITIONS WILL THEN DRY OUT FOR THE WEEKEND AS HIGH PRESSURE BUILDS
ACROSS THE GREAT LAKES. LOW PRESSURE WILL THEN BUILD IN THE SOUTHERN
PLAINS...WITH MODELS DIVERGING A BIT ON THEIR FORECASTS FOR EARLY
NEXT WEEK. THE GFS AND CANADIAN MODELS BRING THE LOW RIGHT THROUGH
THE REGION MONDAY INTO TUESDAY...WHILE THE UKMET AND EUROPEAN MODELS
KEEP THE LOW CENTER TO THE SOUTH AND SLOWLY INCREASE POPS FROM SOUTH
TO NORTH DURING THE TIME PERIOD. WILL STICK CLOSER TO THE
HPC-PREFERRED EUROPEAN MODEL. THIS BRINGS A CHANCE OF SHOWERS INTO
THE NORTHERN WV COUNTIES BY MONDAY MORNING...AND ACROSS THE REST OF
THE FORECAST REGION BY TUESDAY MORNING. TEMPERATURES SHOULD BE
SEASONABLE THROUGHOUT THE EXTENDED FORECAST.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SCATTERED SHOWERS CONTINUE TO DEVELOP THIS AFTERNOON AFTER PASSAGE
OF WIDESPREAD MORNING RAIN. EXPECT THAT THESE SHOWERS SHOULD
DIMINISH DURING THE EVENING HOURS. CIGS WILL REMAIN MVFR/IFR
THROUGH THE EVENING...WITH ALL SITES EXCEPT MGW EXPECTED TO DROP
TO IFR CIGS OVERNIGHT. WITH A LOW LEVEL INVERSION
DEVELOPING...THINK THAT THERE COULD BE SOME REDUCED VISIBILITIES
IN THE MOIST BOUNDARY LAYER. AFTER SUNRISE...EXPECT THAT CIGS WILL
RISE BACK TO MVFR.
THE WEATHER WILL REMAIN UNSETTLED THROUGH THURSDAY AND FRIDAY...WITH
RESTRICTIONS POSSIBLE AS WAVES OF LOW PRESSURE MOVE THROUGH THE
REGION. HIGH PRESSURE WILL MOVE IN FRIDAY NIGHT...CLEARING OUT SKIES
FOR SATURDAY AND SUNDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
15/33
Hazardous weather outlook, May 11, 4:10 AM EST, 16 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
510 AM EDT TUE MAY 11 2010
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-120915-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
510 AM EDT TUE MAY 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 11, 8:42 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
942 PM EDT TUE MAY 11 2010
OHZ039-120215-
TUSCARAWAS OH-
942 PM EDT TUE MAY 11 2010
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
TUSCARAWAS...
AT 935 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 10 MILES NORTHWEST OF
STRASBURG...MOVING SOUTHEAST AT 40 MPH. THESE STORMS WILL PRODUCE
HEAVY DOWNPOURS AND HAIL. WIND GUSTS OF 40 MPH ARE POSSIBLE.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
SUGARCREEK... STRASBURG... BOLIVAR...
DOVER... NEW PHILADELPHIA... MINERAL CITY...
UHRICHSVILLE... DENNISON...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, May 11, 8:52 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
952 PM EDT TUE MAY 11 2010
OHZ048-120215-
COSHOCTON OH-
952 PM EDT TUE MAY 11 2010
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
COSHOCTON...
AT 944 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES NORTHWEST OF NEW
GUILFORD...MOVING EAST AT 40 MPH. THESE STORMS WILL PRODUCE HEAVY
DOWNPOURS AND HAIL. WIND GUSTS TO 40 MPH ARE POSSIBLE.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
NEW GUILFORD... NELLIE... WARSAW...
BLISSFIELD... COSHOCTON... WEST LAFAYETTE...
PLAINFIELD... BAKERSVILLE...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, May 11, 9:02 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1002 PM EDT TUE MAY 11 2010
OHZ041-PAZ013-020-120245-
BEAVER PA-COLUMBIANA OH-LAWRENCE PA-
1002 PM EDT TUE MAY 11 2010
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA...BEAVER AND LAWRENCE...
AT 953 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES NORTH OF LEETONIA...MOVING
EAST AT 40 MPH. THESE STORMS WILL PRODUCE HEAVY DOWNPOURS AND HAIL.
WIND GUSTS TO 40 MPH ARE POSSIBLE.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
LEETONIA... COLUMBIANA... EAST PALESTINE...
NEW CASTLE... ELLWOOD CITY... HARLANSBURG...
FOMBELL... MCCONNELLS MILL...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Thunderstorm Wind, Lawrence
- When
- May 11, 9:05 PM EST
- Where
- Lawrence County, New Wilmington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 41.130, -80.380
A trained spotter reported trees and power lines down in New Wilmington.
Thunderstorm Wind, Allegheny
- When
- May 11, 10:30 PM EST
- Where
- Allegheny County, 0.42 mi SW of Natrona
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 40.615, -79.734
Local media reported large trees down on Pacific Avenue in Brackenridge. The trees fell on utility poles, vehicle and homes, with a Jeep Cherokee being crushed by one tree.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Vermont, May 11 to 13, 2010$550,000 · 6 events
- Flooding in Iowa, May 11 to 15, 2010$155,000 · 10 events
- Tornadoes and Damaging Winds in Ohio, May 11, 2010$152,000 · EF0 · 4 events
- Frost and Freeze in New York, May 11 to 13, 2010$150,000 · 2 events
- Heavy Snow in Wyoming, May 11 to 12, 201029 events
- Tornado and Hail in Kansas, May 11 to 12, 2010$18,000 · EF0 · 10 events
- Dust Storm and High Wind in Arizona, May 11, 201067 kt wind · 11 events
- Winter Storm and Winter Weather in Colorado, May 11 to 12, 20107 events
- Tornado and Hail in Oklahoma, May 11, 2010EF0 · 7 events
- Flash Flooding and Hail in Missouri, May 11 to 12, 20101 in hail · 5 events
- High Wind in California, May 11 to 12, 201058 kt wind · 3 events
- Heavy Snow in South Dakota, May 11 to 12, 20103 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221771, 221773.